Medicine

Last updated on: August 14th, 2023

Hi there!

You’re looking at an interactive scenario from Clinical Sense (one of four distinct learning formats available in Clinical Odyssey). Try it out, and have fun improving your clinical skills.

Duncan III: It's Complicated

1


Around 3 months ago, you met 56-year-old Duncan, who presented with signs and symptoms of heart failure. He had an inferior NSTEMI one year before, which was treated with percutaneous coronary intervention and placement of a stent. He was also found to have hypertension and dyslipidemia at that time. Unfortunately, he defaulted on treatment soon afterwards.


Following careful investigation, you found Duncan to have NYHA class II heart failure with reduced ejection fraction (HFrEF). After educating and counseling him, you started him on the combination of furosemide and spironolactone for the heart failure, and nitroglycerin, atenolol, aspirin, ticagrelor, valsartan, and atorvastatin for the ischemic heart disease. You hoped to be later able to introduce additional disease-modifying drugs for heart failure.


Unfortunately, Duncan defaulted on follow-up once more, appearing only after a month had passed. While the symptoms of heart failure had resolved, he was experiencing palpitations – and following further investigation you found out that he had developed non-valvular atrial fibrillation. Subsequently, you adjusted his medication to achieve rate control and, due to costs, started warfarin for anticoagulation. Since he was on anticoagulation, you stopped the aspirin and ticagrelor. Duncan responded well to your therapy.

Want to continue playing?

Subscribe to Clinical Odyssey today.
  • Enjoy unlimited access to 700+ learning modules.
  • Safely improve your skills, anytime and anywhere.
  • Get answers to your follow-up questions from practicing physicians.
Learn more ➜